Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 3, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 3, 2021, 11:02 PM MDT for Hamilton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2021, 11:02 PM MDT (05:02 UTC)
Expired
Sep 3, 2021, 11:45 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 11:20 PM MDTTSTM WND GST 632 Ese Coolidge, KSREPORT FROM KDOT MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS83 KDDC 040502
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1102 PM MDT Fri Sep 3 2021
 
KSZ061-040545-
Hamilton KS-
1102 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 1145 PM MDT...

At 1102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Coolidge around 1105 PM MDT.

Other locations in the path of this storm include Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10205 3826 10204 3826 10166 3787 10173
      3788 10204
TIME...MOT...LOC 0502Z 272DEG 23KT 3807 10205 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 10:59 PM MDT, 3 minutes earlier.

Area forecast discussion, Sep 3, 10:59 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1159 PM CDT Fri Sep 3 2021

...Updated Short Term Discussion...

.SHORT TERM...(Tonight through Saturday evening)
Issued at 1146 PM CDT Fri Sep 3 2021

Fairly quiet to start the long term period but expecting storms to
push in our of eastern Colorado affecting northwestern counties
shortly after midnight and spreading east and southeastward
through the overnight and early morning hours. These storms are on
the very marginal side of severe with wind gusts the main threat
with DCAPE values up to 2000 J/kg. The main concern as the night
progresses will be with flooding with an ongoing watch in effect
for much of the CWA for points east of Hwy 83 and south of Hwy 96.
Over an inch is probable with these storms depending on how fast
they go, with localized higher amounts possible. Latest model
trends are not in total agreement of the speeds of these storms,
and thus QPF amounts will vary due to this. Regardless, widespread
rainfall is expected for much of the CWA exiting to the east into
central and south central portions of the state after sunrise and
by mid morning. With the upslope flow of the low level winds,
expect visibilities to be low less than a mile much of this time
frame with low clouds expected through much of the morning.

Otherwise, expect morning low temperatures Saturday to be in the
60s with not much a strong warmup throughout the day struggling
through the 70s under the immense cloud cover and overall
precipitation. The frontal boundary associated with the bulk of
the precipitation will slowly move southward through the
panhandles and into Oklahoma. Lingering storms chances through the
afternoon and early evening hours Saturday will be constrained to
along the Oklahoma state line. Improving skies and light
northeasterly winds overnight into Sunday morning are likely to
lead to radiational fog development and low visibilities for any
morning commute. Temperatures will start Sunday in the upper 50s
to low 60s but with a better warmup to end the weekend under
improved skies and more sun leading to a strong warmup and dry
spell through the long term and work week.

.LONG TERM...(Saturday night through Friday)
Issued at 122 PM CDT Fri Sep 3 2021

A much drier pattern is still expected to take hold across the
region Sunday as medium range models show upper level ridging
beginning to build in the Intermountain West, then amplifying
further as it slowly shifts east out into the Western High Plains by
mid-week. Combined with a fairly weak flow aloft and the arrival of
a cold front by Tuesday that will pull much drier air into western
Kansas, very little in the way of precip chances can be expected
through at least Wednesday. Temperatures will begin to rebound a
bit Sunday as a surface high kicks off to the east through the
Central Plains, giving way to a southerly flow across western
Kansas. Widespread 80s(F) for highs are expected Sunday afternoon
with temperatures pushing the lower 90s(F) Monday. Temperatures
are forecast to drop back a little by Wednesday as a result of
the projected frontal passage sometime Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Sep 3 2021

Low IFR ceilings and visibility starting to show at DDC and GCK
due to the amount of precipitation today along with a near 100
percent humidity with light upslope winds. Expect these to last
until the next round of storms push in out of eastern Colorado
after 08Z becoming more widespread after 10-11Z west to east. HYS
will be further north of much of the convection, but carrying VCTS
during that time period. Expect storms to exit to the east after
15Z with IFR ceilings lifting to MVFR after 12Z then VFR after
20-22Z late in the period as the front exits to the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  79  60  83 /  80  50  20   0
GCK  63  79  59  83 /  80  40  10  10
EHA  64  81  61  84 /  50  30  30  10
LBL  65  80  61  83 /  60  40  20  10
HYS  63  78  60  81 /  60  30  10   0
P28  69  81  63  82 /  60  70  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for KSZ045-046-
063>066-076>081-086>090.

&&

SHORT TERM...Lowe
LONG TERM...JJohnson
AVIATION...Lowe
Hazardous weather outlook, Sep 3, 12:46 PM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
146 PM CDT Fri Sep 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
146 PM CDT Fri Sep 3 2021 /1246 PM MDT Fri Sep 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
afternoon through this evening. Up to quarter size hail and damaging
winds 60 to 65 mph will be possible with the strongest storms. An
isolated tornado or two cannot be ruled out. Additionally, extended
periods heavy rainfall will be possible due to slower moving storms
and training. This will increase the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Continued rain showers and thunderstorms will push south through
southwest Kansas Saturday morning and afternoon exiting into
Oklahoma by sunset along a cold front. Diminishing storm and
flooding threats with less QPF expected to start the long term
period with no hazards forecasted through Thursday. Expect much
warmer temperatures by the end of the work week pushing the upper
90s and close to the 100 degree mark giving way to excessive heat
concerns Friday and over next weekend. Dry conditions are expected
as well.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally south of a Scott City
to Larned line after 4 PM.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 3, 5:24 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Fri Sep 3 2021

KSZ062-063-075-040000-
Finney KS-Kearny KS-Grant KS-
624 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southeastern Kearny,
southwestern Finney and northeastern Grant Counties through 700 PM
CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hickok, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3798 10120 3789 10094 3774 10107 3774 10109
      3772 10109 3761 10118 3769 10132
TIME...MOT...LOC 2324Z 198DEG 19KT 3769 10122

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Local storm report, Sep 3, 5:36 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             13 NNE RYUS             37.66N 101.03W
09/03/2021  E1.75 INCH       HASKELL            KS   PUBLIC

&&

JDF
Special weather statement, Sep 3, 5:43 PM MDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
643 PM CDT Fri Sep 3 2021

KSZ062-063-040015-
Finney KS-Kearny KS-
643 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of east central Kearny
and southwestern Finney Counties through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 10101 3793 10123 3811 10119 3805 10069
      3785 10074
TIME...MOT...LOC 2343Z 198DEG 19KT 3786 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Local storm report, Sep 3, 6:07 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NNE ROLLA             37.17N 101.59W
09/03/2021  E1.00 INCH       MORTON             KS   PUBLIC

&&

JDF
Special weather statement, Sep 3, 6:12 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Fri Sep 3 2021

KSZ043-044-063-040045-
Finney KS-Lane KS-Scott KS-
712 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern Finney,
southern Scott and southwestern Lane Counties through 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 10069 3800 10105 3846 10104 3838 10048
TIME...MOT...LOC 0012Z 195DEG 24KT 3805 10078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 11:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM MDT Fri Sep 3 2021

KSZ061-040545-
Hamilton KS-
1102 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 1145 PM MDT...

At 1102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coolidge around 1105 PM MDT.

Other locations in the path of this storm include Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10205 3826 10204 3826 10166 3787 10173
      3788 10204
TIME...MOT...LOC 0502Z 272DEG 23KT 3807 10205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:12 PM MDTSpecial Weather StatementDDCFinney33 min
Sep 3, 11:41 PM MDTSpecial Weather StatementDDCHamilton34 min
Sep 4, 12:07 AM MDTSpecial Weather StatementDDCKearny23 min
Sep 4, 12:28 AM MDTSpecial Weather StatementDDCFinney, Kearny47 min
Sep 4, 1:12 AM MDTSpecial Weather StatementDDCFinney48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.